Q. To diagnose my appendicitis a few years ago, I had a CT scan with contrast. When my energy didn’t return after the surgery and my weight started dropping rapidly, I underwent tests that resulted in a diagnosis of Graves’ disease.
I was facing losing my thyroid either by surgery or radiation when, for no apparent reason, I began gaining weight and my thyroid tests came back to normal.
Evidently either the radiation or the iodine used in the contrast CT caused a temporary hyperthyroid condition. If I had not taken a longer time than usual to decide between surgery and radiation, I would not have a thyroid and would be on meds for the rest of my life.
Could the iodine or the radiation have caused this?
A. A study in the Archives of Internal Medicine (Jan. 23, 2012) suggests that iodide-containing contrast material used in CT scans and cardiac catheterizations is linked to a higher risk of thyroid disease. Either hyperthyroidism (Graves’ disease) or hypothyroidism might develop.
Our Guide to Thyroid Hormones has more information about the symptoms and treatment of thyroid disease. People undergoing imaging tests with contrast should have their thyroid function carefully monitored afterwards. You will find more information about the study here.